Colorado, 2008Tornadoes and Hail in Colorado, June 20, 2008
June 20, 2008 · NWS BOU · 13 events in 4 counties and zones
Severe thunderstorm developed across the Northeast Plains of Colorado and produced large and tornadoes. Large hail the size of golfballs was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorm developed across the Northeast Plains of Colorado and produced large and tornadoes. Large hail the size of golfballs was reported. Several tornadoes also touched down but did only minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 2:10 AM MST, 8 hours 47 minutes earlier.
Area forecast discussion, Jun 20, 2:10 AM MST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 AM MDT FRI JUN 20 2008
.SHORT TERM...GRADUAL DRYING CONTINUES TODAY AS LOW LEVEL MOISTURE
MIXES OUT EACH DAY AND IS NOT FULLY REPLENISHED. ANOTHER WEAK
SHORTWAVE DROPS OVER THE RIDGE AXIS INTO THE CENTRAL PLAINS TODAY.
MODELS DO NOT HAVE A GOOD HANDLE ON THIS...NAM HAS IT EAST OF US BY
THIS AFTERNOON. GFS IS SLOWER AND NOT AS WELL DEFINED...BRINGING
SOME LIFT ACROSS EASTERN COLORADO THIS AFTERNOON BUT SOUTH OF THE
AREA BY EVENING. JUDGING FROM THE SATELLITE PICTURE AND CURRENT
UPSTREAM CONVECTION IN WYOMING...A COMPROMISE MAY BE IN ORDER WITH
THE LIFT PASSING OVER THE NORTHEAST CORNER OF THE STATE THIS MORNING
AND PROBABLY DIMINISHING BY THE END OF THE DAY. WHILE THE CONVECTIVE
ENVIRONMENT REMAINS GENERALLY MARGINAL...THE LIFT AND PRESENCE OF
ALREADY ORGANIZED CONVECTION BRUSHING BY WILL PRODUCE MORE NUMEROUS
THUNDERSTORMS NEAR THE EASTERN BORDER. ALONG THE FRONT RANGE
CONVECTION WILL LIKELY BE LATE AGAIN DUE TO THE AMOUNT OF HEATING
NEEDED...MOST LIKELY PEAKING IN THE EARLY EVENING. STILL A SMALL
SEVERE THREAT WITH CAPES 500-1000 J/KG ALONG THE FRONT RANGE AND
AROUND 1000 J/KG ALONG THE EASTERN BORDER. THE MOUNTAINS WERE PRETTY
QUIET YESTERDAY AND ADDITIONAL DRYING WILL MAKE IT SO AGAIN TODAY.
STILL SOME ISOLATED POPS BUT EVEN THAT MAY BE OVERDONE.
DROPPED TEMPS SLIGHTLY TODAY...COMPROMISING BETWEEN GUIDANCE
NUMBERS. DROPPED LOWS TONIGHT WITH DRYING/CLEARING EARLY...AGAIN IN
THE MIDDLE OF GUIDANCE.
.LONG TERM...OVERALL ONLY MINOR ADJUSTMENTS PLANNED IN THE
FORECAST. UPPER RIDGE WILL REMAIN THE DOMINANT FEATURE WITH ITS
AXIS SHIFTING FM THE GREAT BASIN INTO ERN CO BY SUNDAY AFTERNOON.
THERE WILL BE A SLIGHT CHC OF AFTN AND EVNG TSTMS EACH DAY WITH SOME
MOISTURE TRAPPED UNDER THE RIDGE. WARMEST DAY APPEARS TO BE ON
SUNDAY. THE RIDGE IS PROGGED TO CONTINUE OVER THE WEST INTO NEXT
WEEK. OVERALL DRY BUT LINGERING SUBTROPICAL MOISTURE AND/OR THE
PASSING DISTURBANCE OVERRIDING THE RIDGE COULD IMPROVE THE CHC OF
TSTMS. HARD TO SAY WHEN THAT MAY OCCUR SO WL STICK WITH A SLIGHT
CHC OF AFTN AND EVNG TSTMS EACH DAY.
&&
.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED IN THE LATE
AFTERNOON AND EVENING HOURS. THE MAIN THREATS ARE LIGHTNING AND WIND
GUSTS TO AROUND 30 KNOTS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
GIMMESTAD/COOPER
Hazardous weather outlook, Jun 20, 9:57 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT FRI JUN 20 2008
COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST CORNER OF
THE STATE...PRODUCED BY A PASSING UPPER AIR DISTURBANCE...SHOULD
MOVE SOUTHEAST OUT OF THE AREA BY EARLY THIS AFTERNOON. THIS SAME
DISTURBANCE IS ALSO EXPECTED TO PRODUCE WIDELY SCATTERED
THUNDERSTORMS OVER AND NEAR THE SOUTHERN FRONT RANGE FOOTHILLS AND
PALMER DIVIDE BETWEEN 11 AND 2 PM TODAY. THIS FIRST WAVE OF STORMS
WILL BE CAPABLE OF GUSTY WINDS TO AROUND 35 MPH...UP TO A QUARTER
INCH OF RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING. ONE OR TWO
STORMS MAY EVEN PRODUCE HAIL UP TO AN INCH IN DIAMETER. THEN LOOK
FOR A DECREASE IN THUNDERSTORM ACTIVITY MID TO LATE AFTERNOON...ONLY
TO INCREASE AGAIN EARLY THIS EVENING WITH PASSAGE OF ANOTHER WEAK
UPPER LEVEL DISTURBANCE. EVENING THUNDERSTORMS...ESPECIALLY THOSE
OVER AND NEAR THE SOUTHERN FOOTHILLS AND PALMER DIVIDE MAY AGAIN
PRODUCE BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS AND HAIL.
THUNDERSTORMS SHOULD END IN ALL AREAS BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BAKER/ENTREKIN
Tornado, Lincoln
- When
- June 20, 10:57 AM MST to 11:10 AM MST
- Where
- Lincoln County, 7.6 mi N of Arriba
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.390, -103.270
A small tornado touched down and caused minor damage.
Hail, Lincoln
- When
- June 20, 11:02 AM MST
- Where
- Lincoln County, 5.53 mi N of Arriba
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -103.270
Tornado, Lincoln
- When
- June 20, 11:03 AM MST
- Where
- Lincoln County, 6.99 mi SSE of Shaw
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.410, -103.270
A small tornado touched down but did no damage.
Hail, Morgan
- When
- June 20, 4:54 PM MST
- Where
- Morgan County, 2.76 mi S of Wiggins
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.190, -104.070
Hail, Morgan
- When
- June 20, 4:59 PM MST
- Where
- Morgan County, 4.84 mi S of Wiggins
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.160, -104.070
Hail, Morgan
- When
- June 20, 5:03 PM MST
- Where
- Morgan County, Wiggins
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.230, -104.070
Tornado, Morgan
- When
- June 20, 5:04 PM MST
- Where
- Morgan County, 7.41 mi E of Hoyt
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -103.930
A small tornado touched down but did no damage.
Tornado, Adams
- When
- June 20, 5:30 PM MST
- Where
- Adams County, 20.64 mi ENE of Strasburg
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -103.950
A small tornado touched down but did no damage.
Tornado, Arapahoe
- When
- June 20, 5:50 PM MST
- Where
- Arapahoe County, 11.02 mi NE of Deer Trail
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.730, -103.900
A small tornado touched down but did no damage.
Tornado, Lincoln
- When
- June 20, 6:38 PM MST
- Where
- Lincoln County, 2.12 mi NW of Genoa
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.300, -103.530
A small tornado touched down but did no damage.
Hail, Lincoln
- When
- June 20, 6:43 PM MST
- Where
- Lincoln County, 2.12 mi NW of Genoa
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.300, -103.530
Hail, Adams
- When
- June 20, 7:30 PM MST
- Where
- Adams County, 18.63 mi NNE of Strasburg
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -104.140
Hail, Lincoln
- When
- June 20, 7:30 PM MST
- Where
- Lincoln County, 0.87 mi NW of Hugo
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.140, -103.480
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Massachusetts, June 20, 20081 death · 2 injured · 2 events
- Hail and Damaging Winds in Mississippi, June 20, 2008$147,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Nebraska, June 20, 2008$332,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Texas, June 20, 2008$38,000 · 2.5 in hail · 30 events
- Hail and Lightning Strikes in Arkansas, June 20, 2008$102,000 · 0.75 in hail · 4 events
- Hail and Damaging Wind in Iowa, June 20, 2008$64,000 · 1 in hail · 9 events
- Flash Flood and Hail in Missouri, June 20, 2008$73,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, June 20, 2008$47,000 · 4 in hail · 12 events
- Flash Flood and Hail in Oklahoma, June 20, 2008$60,000 · 2 in hail · 6 events
- Flash Flood and Hail in South Carolina, June 20 to 21, 2008$5,000 · 1.75 in hail · 28 events
- Damaging Wind in Pennsylvania, June 20, 2008$30,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, June 20, 20082 injured · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101922, 101913, 101920, 101914, 101915, 101916, 101923, 101924, 101925, 101926, 101917, 101918, 101919.